AStA Advances in Statistical Analysis

, Volume 99, Issue 1, pp 1–30 | Cite as

Exact extreme value, product, and ratio distributions under non-standard assumptions

Original Paper


The exact distributions of many functions of random vectors are derived in the literature mainly for the case of a Gaussian vector distribution or under the assumption that the vector follows a spherical or an elliptically contoured distribution. Numerous standard statistical applications are given for these cases. Deriving analogous results, if the sample distribution comes from a large family of probability laws, needs to make use of new analytical tools from the area of exact distribution theory. The present paper provides the application of such tools suitable for deriving the exact cumulative distribution functions and density functions of extreme values, products, and ratios in \(l_{2,p}\)-symmetrically distributed populations. Accompanying simulation studies are presented in cases of power-exponentially distributed populations and for different sample sizes. As an application, well-known results on the increasing failure rate properties of extremes from Gaussian samples are extended to \(p\)-power exponential sample distributions.


Geometric measure representation \(l_{2 , p}\)-generalized arc-length measure Intersection-percentage function \(p\)-power exponential distribution Lifetime analysis IFR property Simulation 



The authors are grateful to the Associated Editor and a reviewer for giving valuable hints which led to improvements in the presentation of the material.


  1. Adler, R., Eldman, R., Taqqu, M.: A Practical Guide to Heavy Tails: Statistical Techniques and Applications. Birkhäuser Bosten Inc, Cambridge (1998)MATHGoogle Scholar
  2. Anderson, T.: An Introduction to Multivariate Statistical Analysis, 2nd edn. Wiley, New York (1984)MATHGoogle Scholar
  3. Arellano-Valle, R., Genton, M.: On the exact distribution of the maximum of absolutely continuous dependent random variables. Stat. Probab. Lett. 78, 27–35 (2008)CrossRefMATHMathSciNetGoogle Scholar
  4. Arellano-Valle, R., Richter, W.-D.: On skewed continuous \(l_{n, p}\)-symmetric distributions. Chil. J. Stat. 3(2), 193–212 (2012)MathSciNetGoogle Scholar
  5. Arnold, B., Brockett, P.: On distributions whose component ratios are cauchy. Am. Stat. 46(1), 25–26 (1992)MathSciNetGoogle Scholar
  6. Balkema, A., Embrechts, P.: High Risk Scenarios and Extremes: A Geometric Approach. Seminar for Applied Mathematics. European Mathematical Society Publishing House, Zürich (2007)CrossRefGoogle Scholar
  7. Batún-Cutz, J., González-Farías, G., Richter, W.-D.: Maximum distributions for \(l_{2, p}\)-symmetric vectors are skewed \(l_{1, p}\)-symmetric distributions. Stat. Probab. Lett. 83(10), 2260–2268 (2013). doi:  10.1016/j.spl.2013.06.022 CrossRefMATHGoogle Scholar
  8. David, H.: Order Statistics. Wiley, New York (1981)MATHGoogle Scholar
  9. Fang, K., Anderson, T.: Statistical Inference in Elliptically Contoured and Related Distributions. Allerton Press Inc, New York (1990)MATHGoogle Scholar
  10. Fang, K., Zhang, Y.: Generalized Multivariate Analysis. Springer, New York (1990)MATHGoogle Scholar
  11. Glaser, R.: Bath tub and related failure rate characterizations. J. Am. Stat. Assoc. 75, 667–672 (1980)CrossRefMATHMathSciNetGoogle Scholar
  12. Gumbel, E.: Statistics of Extremes. Columbia University Press, New York (1958)MATHGoogle Scholar
  13. Günzel, T., Richter, W.-D., Scheutzow, S., Schicker, K., Venz, J.: Geometric approach to the skewed normal distribution. J. Stat. Plann. Inference 142(12), 3209–3224 (2012). doi: 10.1016/j.jspi.2012.06.009 CrossRefMATHGoogle Scholar
  14. Gupta, A., Song, D.: \(l_p\)-norm spherical distributions. J. Stat. Plann. Inference 60(2), 241–260 (1997). doi:  10.1016/S0378-3758(96)00129-2 CrossRefMATHMathSciNetGoogle Scholar
  15. Gupta, A., Varga, T.: Elliptically Contoured Models in Statistics. Kluwer Academic Publishers Norwell, Dordrecht (1993)CrossRefMATHGoogle Scholar
  16. Gupta, P., Gupta, R.: Failure rate of minimum and maximum of a multivariate normal distribution. Metrika 53, 39–49 (2001)CrossRefMATHMathSciNetGoogle Scholar
  17. Harter, H.: On the distribution of wald’s classification statistic. Ann. Math. Stat. 22, 58–67 (1951)CrossRefMATHGoogle Scholar
  18. Hyvärinen, A.: Some extensions of score matching. Comput. Stat. Data Anal. 51, 2499–2512 (2007). doi: 10.1016/j.csda.2006.09.003 CrossRefMATHGoogle Scholar
  19. Jamalizadeh, A., Balakrishnan, N.: Distributions of order statistics and linear combinations of order statistics from an elliptical distribution as mixtures of unified skew-elliptical distributions. J. Multivar. Anal. 101(6), 1412–1427 (2010). doi: 10.1016/j.jmva.2009.12.012 CrossRefMATHMathSciNetGoogle Scholar
  20. Kalke, S.: Geometrische Strukturen \(l_{n, p}\)-symmetrischer charakteristischer Funktionen. Dissertation, Universität Rostock (2013)Google Scholar
  21. Kalke, S., Richter, W.-D.: Simulation of the p-generalized gaussian distribution. J. Stat. Comput. Simul. 83(4), 639–665 (2013). doi: 10.1080/00949655.2011.631187 CrossRefMathSciNetGoogle Scholar
  22. Kalke, S., Richter, W.-D., Thauer, F.: Linear combinations, products and ratios of simplicial or spherical variates. Commun. Stat. Theory Methods 42(3), 505–527 (2013). doi: 10.1080/03610926.2011.579702 CrossRefMATHMathSciNetGoogle Scholar
  23. Moszyńska, M., Richter, W.-D.: Reverse triangle inequality. antinorms and semi-antinorms. Stud. Sci. Math. Hung. 49(1), 120–138 (2012). doi: 10.1556/SScMath.49.2012.1.1192 MATHGoogle Scholar
  24. Nadarajah, S.: On the product and ratio of laplace and bessel random variables. J. Appl. Math. 4, 393–402 (2005a)CrossRefGoogle Scholar
  25. Nadarajah, S.: Sums, products, and ratios of non-central beta variables. Commun. Stat. Theory Methods 34, 89–100 (2005b)CrossRefMATHGoogle Scholar
  26. Nadarajah, S., Gupta, A.: On the product and ratio for the elliptically symmetric pearson type vii distribution. Random Oper. Stoch. Equ. 13(2), 139–146 (2005)CrossRefMATHMathSciNetGoogle Scholar
  27. Nadarajah, S., Kotz, S.: Linear combinations, products and ratios of t random variables. Allg. Stat. Arch. 89(3), 263–280 (2005)MATHMathSciNetGoogle Scholar
  28. Nekoukhou, V., Alamatsaz, M.: A family of skew-symmetric laplace distributions. Stat. Papers 53, 685–696 (2012). doi: 10.1007/s00362-011-0372-7 CrossRefMATHMathSciNetGoogle Scholar
  29. Press, S.: The t-ratio distribution. J. Am. Stat. Assoc. 64, 242–252 (1969)MathSciNetGoogle Scholar
  30. Rachev, S., Rüschendorf, L.: Approximate independence of distributions on spheres and their stability properties. Ann. Probab. 19(3), 1311–1337 (1991). doi: 10.1214/aop/1176990346 CrossRefMATHMathSciNetGoogle Scholar
  31. Richter, W.-D.: Generalized spherical and simplicial coordinates. J. Math. Anal. Appl. 336, 1187–1202 (2007). doi: 10.1016/j.jmaa.2007.03.047 CrossRefMATHMathSciNetGoogle Scholar
  32. Richter, W.-D.: On \(l_{2, p}\)-circle numbers. Lith. Math. J. 48(2), 228–234 (2008a). doi:  10.1007/s10986-008-9002-z CrossRefMATHMathSciNetGoogle Scholar
  33. Richter, W.-D.: On the pi-function for nonconvex \(l_{2, p}\)-circle discs. Lith. Math. J. 48(3), 332–338 (2008b). doi:  10.1007/s10986-008-9016-6 CrossRefMATHMathSciNetGoogle Scholar
  34. Richter, W.-D.: Continuous \(l_{n, p}\)-symmetric distributions. Lith. Math. J. 49(1), 93–108 (2009). doi:  10.1007/s10986-009-9030-3 CrossRefMATHMathSciNetGoogle Scholar
  35. Richter, W.-D.: Exact distributions under non-standard model assumptions. AIP Conf. Proc. 1479, 442–445 (2012). doi: 10.1063/1.4756160 CrossRefGoogle Scholar
  36. Richter, W.-D.: Geometric and stochastic representations for elliptically contoured distributions. Commun. Stat. Theory Methods 42, 579–602 (2013). doi: 10.1080/03610926.2011.611320 CrossRefMATHGoogle Scholar
  37. Richter, W.-D.: Geometric disintegration and star-shaped distributions. Submitted (2014a)Google Scholar
  38. Richter, W.-D.: Norm contoured distributions in \(\mathbb{R}^2\). Submitted (2014b)Google Scholar
  39. Schechtman, G., Zinn, J.: On the volume of the intersection of two \(l_p^n\) balls. Proc. Am. Math. Soc. 110(1), 217–224 (1990)MATHMathSciNetGoogle Scholar
  40. Sinz, F., Bethge, M.: The conjoint effect of divisive normalization and orientation selectivity on redundancy reduction in natural images. In: Proceedings of Front Computing Neuroscience Conference Abstract: Bernstein Symposium 2008, (2008)oi: 10.3389/conf.neuro.10.2008.01.116
  41. Song, D., Gupta, A.: \(l_p\)-norm uniform distributions. Proc. Am. Math. Soc. 125(2), 595–601 (1997)CrossRefMATHMathSciNetGoogle Scholar
  42. Steutel, F., van Harn, K.: Infinite Divisibility of Probability Distributions on the Real Line. Marcel Dekker, New York (2004)MATHGoogle Scholar
  43. Subbotin, M.: On the law of frequency errors. Mat. Sb. 31, 296–301 (1923)MATHGoogle Scholar
  44. Szablowski, P.: Uniform distributions on spheres in finite dimensional \(l_\alpha \) and their generations. J. Multivar. Anal. 64(2), 103–117 (1998). doi:  10.1006/jmva.1997.1718 CrossRefMATHMathSciNetGoogle Scholar
  45. Tang, Q.: From light tail to heavy tails through multiplier. Extremes 11(4), 379–391 (2008). doi: 10.1007/s10687-008-0063-5 CrossRefMATHMathSciNetGoogle Scholar
  46. Vázquez, A., Oliviera, J., Dezsö, Z., Goh, K.I., Kondor, I., Barabábsi, A.L.: Modeling bursts and heavy tails in human dynamics. Phys. Rev. E73, 036127 (2006). doi: 10.1103/PhysRevE.73.036127 Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of RostockRostockGermany

Personalised recommendations